Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 270, NWS Des Moines, IA

August 25, 2014Franklin County, Wright County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 25, 2014, 12:31 AM CDT for Franklin County, Wright County, Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2014, 12:31 AM CDT (05:31 UTC)
Expired
Aug 25, 2014, 1:15 AM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 1:00 AM CDTTSTM WND DMGClarion, IAPOST OFFICE IN CLARION SAID THAT A FAIRLY HEALTHY TREE ROUGHLY 24 INCHES IN DIAMETER WAS SNAPPED NEAR ITS BASE BY STRONG WINDS. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2425 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
1.6
Supercell composite
14.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WUUS53 KDMX 250531
SVRDMX
IAC069-197-250615-
/O.NEW.KDMX.SV.W.0270.140825T0531Z-140825T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1231 AM CDT MON AUG 25 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA...
  CENTRAL WRIGHT COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 115 AM CDT

* AT 1230 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES
  SOUTHEAST OF EAGLE GROVE...OR 8 MILES SOUTHWEST OF CLARION...MOVING
  NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HAMPTON...CLARION...EAGLE GROVE...BELMOND...ELM LAKE...BIG WALL
  LAKE...DOWS...LATIMER...COULTER...MESERVEY...ALEXANDER...
  WOOLSTOCK...ROWAN...GALT...BELMOND MUNICIPAL AIRPORT...CLARION
  MUNICIPAL AIRPORT...BEEDS LAKE STATE PARK...HAMPTON MUNICIPAL
  AIRPORT AND EAGLE GROVE MUNICIPAL AIRPORT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 159 AND 175.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4286 9328 4272 9318 4256 9382 4256 9386
      4270 9394 4291 9348
TIME...MOT...LOC 0530Z 242DEG 30KT 4264 9383 

HAIL...1.00IN
WIND...60MPH

$$

PODRAZIK
2 follow-up statements
911 
WWUS53 KDMX 250553
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1253 AM CDT MON AUG 25 2014

IAC069-197-250615-
/O.CON.KDMX.SV.W.0270.000000T0000Z-140825T0615Z/
FRANKLIN IA-WRIGHT IA-
1253 AM CDT MON AUG 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHWESTERN FRANKLIN AND NORTHEASTERN WRIGHT COUNTIES...

AT 1253 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
ELM LAKE...OR 8 MILES EAST OF CLARION...MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HAMPTON...CLARION...BELMOND...ELM LAKE...LATIMER...COULTER...
MESERVEY...ALEXANDER...ROWAN...GALT...BELMOND MUNICIPAL AIRPORT...
HAMPTON MUNICIPAL AIRPORT AND BEEDS LAKE STATE PARK.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 163 AND 175.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4286 9328 4272 9318 4269 9362 4277 9379
      4291 9348
TIME...MOT...LOC 0553Z 234DEG 35KT 4275 9357 

HAIL...1.00IN
WIND...60MPH

$$

PODRAZIK
599 
WWUS53 KDMX 250610
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
110 AM CDT MON AUG 25 2014

IAC069-197-250620-
/O.EXP.KDMX.SV.W.0270.000000T0000Z-140825T0615Z/
FRANKLIN IA-WRIGHT IA-
110 AM CDT MON AUG 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN AND
NORTHEASTERN WRIGHT COUNTIES WILL EXPIRE AT 115 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4286 9328 4272 9318 4269 9362 4277 9379
      4291 9348
TIME...MOT...LOC 0609Z 242DEG 30KT 4275 9357 

$$

PODRAZIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 11:49 PM CDT, 42 minutes earlier.

Area forecast discussion, Aug 24, 11:49 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1149 PM CDT SUN AUG 24 2014

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
ISSUED AT 257 PM CDT SUN AUG 24 2014

COLD FRONT HAS MOVED INTO NWRN IA...BUT WILL ONLY MAKE VERY SLOW
PROGRESS TO THE EAST TONIGHT.  EXPECT TO SEE IT MAKE IT ABOUT HALF
WAY THROUGH THE CWA TONIGHT BEFORE BEGINNING TO SLOW DOWN. LITTLE
TO REALLY FOCUS ON FOR FORCING TONIGHT...BUT THE FRONT SHOULD BE
SUFFICIENT TO ACT ON ONCE THE LLJ GETS GOING TONIGHT. WILL GO WITH
CHANCE POPS ACROSS THE CWA IN VICINITY OF AND AHEAD OF THE COLD
FRONT.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 257 PM CDT SUN AUG 24 2014

A WEAK FRONTAL BOUNDARY/SURFACE TROUGH WILL RESIDE ACROSS NORTHERN
MISSOURI/FAR SOUTHERN IOWA EARLY MONDAY WHILE A SECONDARY COLD
FRONT TIED TO A SURFACE LOW LIFTING NORTHEAST ACROSS CANADA WORKS
ITS WAY ACROSS THE FORECAST AREA DURING THE DAY. SHOWERS AND
STORMS SHOULD BREAK OUT ALONG THIS BOUNDARY ESPECIALLY IN THE
AFTERNOON. THE BOUNDARY WILL THEN STALL OR WAFFLE BACK AND FORTH
ACROSS THE FORECAST AREA FOR MUCH OF THE REMAINDER OF THE WEEK.
ALOFT THERE WILL BE A COUPLE OF SHORT WAVES SWEEPING ACROSS THE
NORTHERN AND CENTRAL PLAINS WHICH WILL ENHANCE PRECIP AT TIMES
OVER THE NEXT SEVERAL DAYS.

TUESDAY NIGHT AND WEDNESDAY STILL LOOKS LIKE THE BEST PERIOD FOR
HEAVY RAIN THOUGH IT REALLY CANNOT BE RULED OUT FOR ANY ONE
PERIOD. THERE WASN'T ANY LARGE CHANGES MADE TO THE FORECAST
HOWEVER THE MODELS ARE NOW TAKING THE SECOND SHORTWAVE FOR MID TO
LATE WEEK AND DIGGING IT FURTHER SOUTH AND SLOWING IT DOWN. SO
THIS WILL PROLONG AT LEAST SLIGHT CHANCE PROBABILITIES ACROSS THE
SOUTH AND EAST EVEN INTO FRIDAY. SEVERE POTENTIAL DOES NOT LOOK
ALL THAT IMPRESSIVE BUT THERE WILL BE A BOUNDARY AROUND SO THE
RISK OF A STORM PRODUCING LARGE HAIL OR DAMAGING WIND CANNOT BE
RULED OUT. TEMPERATURES WILL BEGIN TO VARY QUITE A BIT ACROSS THE
CWA BEGINNING TUESDAY DEPENDING ON WHERE ITS STORMING...CLOUD
COVER AND FRONTAL BOUNDARY LOCATION. IT WILL FINALLY BE COOLER CWA
WIDE BY THE WEEKEND.

&&

.AVIATION...25/06Z
ISSUED AT 1146 PM CDT SUN AUG 24 2014

CONVECTION DEVELOPING ALONG BOUNDARY IN WEST-CENTRAL TO NORTH-
CENTRAL WILL AFFECT MCW/FOD AND LIKELY ALO THROUGH 09Z. LOWER
CONFIDENCE CONVECTION WILL TRICKLE AS FAR SOUTH AS DSM AND
OTM...BUT KEPT MENTION OF VCTS AT THOSE LOCATIONS. ANOTHER ROUND
OF STORMS IS EXPECTED MONDAY NIGHT ACROSS NORTHERN IOWA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS
LONG TERM...FAB
AVIATION...PODRAZIK
Hazardous weather outlook, Aug 24, 9:16 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT SUN AUG 24 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-260230-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
916 PM CDT SUN AUG 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...REST OF TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE OVERNIGHT HOURS.
LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREAT WITH AN ISOLATED
SEVERE STORM ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

INTERMITTENT THUNDERSTORM CHANCES ARE POSSIBLE MONDAY THROUGH
FRIDAY. THE GREATEST CHANCES ARE MONDAY NIGHT THEN AGAIN TUESDAY
NIGHT INTO WEDNESDAY. EACH OF THESE EVENTS MAY BRING HEAVY
RAINFALL WITH A POTENTIAL FOR FLOODING IN ADDITION TO THE THREAT
FOR ISOLATED SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

INFREQUENT SPOTTER ACTIVATION IS POSSIBLE INTO THIS WEEK.

In the hours before

Special weather statement, Aug 24, 9:47 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
947 PM CDT SUN AUG 24 2014

IAZ033-044-250315-
CRAWFORD IA-SAC IA-
947 PM CDT SUN AUG 24 2014

...HEAVY RAIN AND SMALL HAIL...

AT 945 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF ODEBOLT...OR 11 MILES SOUTHEAST OF IDA GROVE...
MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

A QUICK ONE TO NEAR TWO INCHES OF RAIN WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE VIEW...ODEBOLT...BLACK HAWK LAKE...WALL LAKE...EARLY...KIRON...
BLACKHAWK LAKE STATE PARK AND WALL LAKE MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4221 9532 4236 9532 4250 9516 4232 9494
      4212 9533 4221 9545
TIME...MOT...LOC 0245Z 227DEG 38KT 4220 9534

PODRAZIK
Local storm report, Aug 25, 12:16 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1216 AM CDT MON AUG 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             2 N FORT DODGE          42.54N 94.18W
08/24/2014  E1.00 INCH       WEBSTER            IA   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL AT RESIDENCE

&&

DONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:47 PM CDTSpecial Weather StatementDMXSac28 min
Aug 24, 11:05 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Pocahontas, Webster, Wright40 min
Aug 24, 11:43 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Humboldt, Wright47 min
Aug 24, 11:45 PM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright45 min
Aug 25, 12:23 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock52 min
Aug 25, 3:47 AM CDTFlash Flood WarningDMXCerro Gordo, Franklin, Hancock, Humboldt, Webster, Wright6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.